Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 16, NWS Great Falls, MT

April 9, 2023Glacier County, Pondera County, Montana

NWS Great Falls, MT issued this high wind warning at Apr 9, 2023, 2:29 AM MDT for Glacier County, Pondera County, Montana. It took effect at Apr 9, 2023, 9:00 PM MDT. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2023, 2:29 AM MDT (08:29 UTC)
In effect from
Apr 9, 2023, 9:00 PM MDT
Expired
Apr 10, 2023, 9:00 AM MDT
In force
12 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT

The radar

The Great Falls radar (KTFX), 144 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 11:21 PM MDTNON-TSTM WND GST 778 Se East Glacier Park, MTMESONET STATION DCRM8 DEEP CREEK RAWS.
Apr 10, 1:07 AM MDTNON-TSTM WND GST 602 Se Browning, MTMESONET STATION MTBWG BROWNING (MT DOT).
Apr 10, 8:56 AM MDTNON-TSTM WND GST 621 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2457 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WWUS75 KTFX 090829
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
229 AM MDT Sun Apr 9 2023

MTZ301-092300-
/O.UPG.KTFX.HW.A.0012.230410T0300Z-230410T1200Z/
/O.NEW.KTFX.HW.W.0016.230410T0300Z-230410T1200Z/
East Glacier Park Region-
Including the following locations: Logan Pass, Kiowa, Saint Mary,
Marias Pass, East Glacier Park, and Babb
229 AM MDT Sun Apr 9 2023

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT 
MONDAY...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 75 mph 
  expected.

* WHERE...East Glacier Park Region.

* WHEN...From 9 PM this evening to 6 AM MDT Monday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ302-092300-
/O.NEW.KTFX.HW.W.0016.230410T0300Z-230410T1200Z/
Northern High Plains-
Including the following locations: Heart Butte, Dupuyer, and
Browning
229 AM MDT Sun Apr 9 2023

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT 
MONDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph 
  expected.

* WHERE...Northern High Plains.

* WHEN...From 9 PM this evening to 6 AM MDT Monday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ320-323>326-328>330-092300-
/O.NEW.KTFX.HW.A.0013.230411T1200Z-230412T0300Z/
Big Belt, Bridger and Castle Mountains-Canyon Ferry Area-Missouri
Headwaters-Madison River Valley-Gallatin Valley-Beaverhead and
Western Madison below 6000ft-Ruby Mountains and Southern
Beaverhead Mountains-Gallatin and Madison County Mountains and
Centennial Mountains-
Including the following locations: Maudlow, McAllister, Dillon,
Ennis, Bozeman Pass, Battle Ridge Pass, Bannack, Targhee Pass,
Jeffers, Deep Creek Pass, Glen, Toston, Cameron, Willow Creek,
Monida Pass, Bozeman, Whitehall, West Yellowstone, Raynolds Pass,
Trident, Waterloo, Winston, Norris, Pony, Big Sky, Gallatin
Gateway, Harrison, Three Forks, and Townsend
229 AM MDT Sun Apr 9 2023

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY 
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, 
  The Madison and Beaverhead River Valleys, Big Belt, Bridger and 
  Castle Mountains, Canyon Ferry Area, Ruby Mountains and Southern 
  Beaverhead Mountains, and Gallatin and Madison County Mountains 
  and Centennial Mountains.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Hoenisch
3 follow-up statements
494 
WWUS75 KTFX 091643
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1043 AM MDT Sun Apr 9 2023

MTZ301-302-101200-
/O.EXB.KTFX.HW.A.0013.230411T0900Z-230412T0300Z/
/O.EXT.KTFX.HW.W.0016.230410T0300Z-230410T1500Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Saint Mary, Logan Pass, East
Glacier Park, Heart Butte, Babb, Dupuyer, Kiowa, Browning, and
Marias Pass
1043 AM MDT Sun Apr 9 2023

...HIGH WIND WARNING NOW IN EFFECT FROM 9 PM THIS EVENING TO 9 AM 
MDT MONDAY...
...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY 
EVENING...

* WHAT...For the High Wind Warning, southwest winds 35 to 45 mph 
  with gusts up to 75 mph expected. For the High Wind Watch, 
  southwest winds 35 to 45 mph with gusts to 80 mph possible.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...For the High Wind Warning, from 9 PM this evening to 9 AM 
  MDT Monday. For the High Wind Watch, from late Monday night 
  through Tuesday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-304-307-308-312-315-316-101200-
/O.EXB.KTFX.HW.A.0013.230411T0900Z-230412T0300Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-Southern Rocky Mountain Front-Southern High Plains-
Cascade County below 5000ft-Upper Blackfoot and MacDonald Pass-
Gates of the Mountains-
Including the following locations: Devon, Pendroy, Santa Rita,
Craig, Rogers Pass, Chester, Lothair, Great Falls, Marysville,
Cut Bank, Canyon Creek, Whitlash, MacDonald Pass, Joplin, Bynum,
Lincoln, Wolf Creek, Ethridge, Shelby, Choteau, Galata, and
Flesher Pass
1043 AM MDT Sun Apr 9 2023

...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY 
EVENING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Southern Rocky Mountain Front and adjacent foothills and 
  plains, Eastern Glacier, Western Toole, and Central Pondera, 
  Eastern Toole and Liberty, Cascade County below 5000ft, Upper 
  Blackfoot and MacDonald Pass, and Gates of the Mountains.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

MTZ313-314-317-318-321-322-101200-
/O.EXA.KTFX.HW.A.0013.230411T1200Z-230412T0300Z/
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Little Belt and Highwood Mountains-Snowy and Judith Mountains-
Meagher County Valleys-Elkhorn and Boulder Mountains-
Including the following locations: Boulder, Geyser, Hobson,
Martinsdale, Checkerboard, Neihart, White Sulphur Springs,
Hilger, Lewistown, Elk Park Pass, Raynesford, Montana City,
Stanford, Benchland, Corbin, Wickes, Monarch, Homestake Pass,
Windham, Moccasin, Kings Hill Pass, Clancy, and Ringling
1043 AM MDT Sun Apr 9 2023

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY 
EVENING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...The Highwood, Little Belt, and Snowy Mountains, Judith 
  Basin County and Judith Gap, Fergus County below 4500ft, Meagher 
  County Valleys, and Elkhorn and Boulder Mountains.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

MTZ320-323>326-328>330-101200-
/O.CON.KTFX.HW.A.0013.230411T1200Z-230412T0300Z/
Big Belt, Bridger and Castle Mountains-Canyon Ferry Area-Missouri
Headwaters-Madison River Valley-Gallatin Valley-Beaverhead and
Western Madison below 6000ft-Ruby Mountains and Southern
Beaverhead Mountains-Gallatin and Madison County Mountains and
Centennial Mountains-
Including the following locations: West Yellowstone, Trident,
Toston, Gallatin Gateway, Bozeman, Townsend, Monida Pass,
Harrison, Willow Creek, Cameron, Dillon, Bozeman Pass,
McAllister, Three Forks, Maudlow, Norris, Whitehall, Deep Creek
Pass, Targhee Pass, Winston, Glen, Waterloo, Big Sky, Jeffers,
Pony, Raynolds Pass, Battle Ridge Pass, Ennis, and Bannack
1043 AM MDT Sun Apr 9 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH 
TUESDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  possible.

* WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, 
  The Madison and Beaverhead River Valleys, Big Belt, Bridger and 
  Castle Mountains, Canyon Ferry Area, Ruby Mountains and Southern 
  Beaverhead Mountains, and Gallatin and Madison County Mountains 
  and Centennial Mountains.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CC
739 
WWUS75 KTFX 100903
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
303 AM MDT Mon Apr 10 2023

MTZ301-302-102215-
/O.CON.KTFX.HW.W.0016.000000T0000Z-230410T1500Z/
/O.CON.KTFX.HW.A.0013.230411T0900Z-230412T0300Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Marias Pass, Babb, Dupuyer,
East Glacier Park, Heart Butte, Logan Pass, Kiowa, Browning, and
Saint Mary
303 AM MDT Mon Apr 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
TUESDAY EVENING...

* WHAT...For the High Wind Warning, southwest winds 35 to 45 mph 
  with gusts up to 75 mph expected. For the High Wind Watch, 
  southwest winds 35 to 45 mph with gusts to 80 mph possible.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...For the High Wind Warning, until 9 AM MDT this morning. For 
  the High Wind Watch, from late tonight through Tuesday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-304-307-308-312-315-316-102215-
/O.CON.KTFX.HW.A.0013.230411T0900Z-230412T0300Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-Southern Rocky Mountain Front-Southern High Plains-
Cascade County below 5000ft-Upper Blackfoot and MacDonald Pass-
Gates of the Mountains-
Including the following locations: Pendroy, Lothair, Wolf Creek,
Bynum, Flesher Pass, Ethridge, Lincoln, Santa Rita, Shelby,
MacDonald Pass, Rogers Pass, Great Falls, Galata, Canyon Creek,
Craig, Chester, Joplin, Devon, Whitlash, Marysville, Choteau, and
Cut Bank
303 AM MDT Mon Apr 10 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
TUESDAY EVENING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Southern Rocky Mountain Front and adjacent foothills and 
  plains, Eastern Glacier, Western Toole, and Central Pondera, 
  Eastern Toole and Liberty, Cascade County below 5000ft, Upper 
  Blackfoot and MacDonald Pass, and Gates of the Mountains.

* WHEN...From late tonight through Tuesday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

MTZ313-314-317-318-320>326-328>330-102215-
/O.CON.KTFX.HW.A.0013.230411T1200Z-230412T0300Z/
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Little Belt and Highwood Mountains-Snowy and Judith Mountains-Big
Belt, Bridger and Castle Mountains-Meagher County Valleys-Elkhorn
and Boulder Mountains-Canyon Ferry Area-Missouri Headwaters-
Madison River Valley-Gallatin Valley-Beaverhead and Western
Madison below 6000ft-Ruby Mountains and Southern Beaverhead
Mountains-Gallatin and Madison County Mountains and Centennial
Mountains-
Including the following locations: Jeffers, Martinsdale, Boulder,
Dillon, Trident, Clancy, Benchland, McAllister, Corbin, Willow
Creek, Gallatin Gateway, Harrison, Whitehall, Hobson, Monarch,
Elk Park Pass, Glen, Geyser, Toston, Bozeman Pass, Norris,
Maudlow, Windham, Neihart, Lewistown, Checkerboard, Townsend,
Ennis, Battle Ridge Pass, Cameron, Waterloo, Bannack, Homestake
Pass, White Sulphur Springs, Wickes, Three Forks, West
Yellowstone, Targhee Pass, Hilger, Raynolds Pass, Moccasin,
Montana City, Kings Hill Pass, Raynesford, Stanford, Ringling,
Bozeman, Monida Pass, Big Sky, Deep Creek Pass, Winston, and Pony
303 AM MDT Mon Apr 10 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH 
TUESDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  possible.

* WHERE...Portions of central, north central, and southwest Montana.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Fogleman
038 
WWUS75 KTFX 101440
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
840 AM MDT Mon Apr 10 2023

MTZ301-302-110545-
/O.EXP.KTFX.HW.W.0016.000000T0000Z-230410T1500Z/
/O.CON.KTFX.HW.A.0013.230411T0900Z-230412T0300Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Babb, Browning, Saint Mary,
Dupuyer, East Glacier Park, Logan Pass, Heart Butte, Kiowa, and
Marias Pass
840 AM MDT Mon Apr 10 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
TUESDAY EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  possible.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...From late tonight through Tuesday evening.

* IMPACTS...High winds may move loose debris and damage property. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

MTZ303-304-307-308-312-315-316-110545-
/O.CON.KTFX.HW.A.0013.230411T0900Z-230412T0300Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-Southern Rocky Mountain Front-Southern High Plains-
Cascade County below 5000ft-Upper Blackfoot and MacDonald Pass-
Gates of the Mountains-
Including the following locations: Joplin, Bynum, Pendroy, Canyon
Creek, Choteau, Chester, Lincoln, Lothair, MacDonald Pass,
Marysville, Whitlash, Shelby, Galata, Santa Rita, Devon,
Ethridge, Great Falls, Rogers Pass, Craig, Cut Bank, Wolf Creek,
and Flesher Pass
840 AM MDT Mon Apr 10 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
TUESDAY EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  possible.

* WHERE...Southern Rocky Mountain Front and adjacent foothills and 
  plains, Eastern Glacier, Western Toole, and Central Pondera, 
  Eastern Toole and Liberty, Cascade County below 5000ft, Upper 
  Blackfoot and MacDonald Pass, and Gates of the Mountains.

* WHEN...From late tonight through Tuesday evening.

* IMPACTS...High winds may move loose debris and damage property. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

MTZ313-314-317-318-320>326-328>330-110545-
/O.CON.KTFX.HW.A.0013.230411T1200Z-230412T0300Z/
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Little Belt and Highwood Mountains-Snowy and Judith Mountains-Big
Belt, Bridger and Castle Mountains-Meagher County Valleys-Elkhorn
and Boulder Mountains-Canyon Ferry Area-Missouri Headwaters-
Madison River Valley-Gallatin Valley-Beaverhead and Western
Madison below 6000ft-Ruby Mountains and Southern Beaverhead
Mountains-Gallatin and Madison County Mountains and Centennial
Mountains-
Including the following locations: Battle Ridge Pass, Wickes,
Waterloo, Pony, Moccasin, Maudlow, McAllister, Martinsdale,
Hobson, Willow Creek, Benchland, Glen, Bozeman, West Yellowstone,
Stanford, Harrison, Raynesford, Monida Pass, Gallatin Gateway,
Monarch, Montana City, Corbin, Bozeman Pass, Cameron, Ennis,
Dillon, Kings Hill Pass, Hilger, Geyser, Lewistown, Winston,
Toston, Townsend, Three Forks, Whitehall, White Sulphur Springs,
Deep Creek Pass, Homestake Pass, Clancy, Trident, Targhee Pass,
Windham, Boulder, Norris, Big Sky, Jeffers, Bannack, Ringling,
Raynolds Pass, Neihart, Checkerboard, and Elk Park Pass
840 AM MDT Mon Apr 10 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH 
TUESDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of central, north central, and southwest Montana.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...High winds may move loose debris and damage property. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Webb

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 8, 11:57 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 8, 11:57 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1157 PM MDT Sat Apr 8 2023

...Aviation Section Update...

.SYNOPSIS...

A quiet weather day continues through the afternoon and evening
today. Gusty winds across North-Central Montana through the rest of
this weekend. Near to above normal temperatures for Sunday through
Tuesday, with a cooler and unsettled weather pattern for midweek
into next weekend.

&&

.Update...

Evening update has been published, with primary change being to
raise overnight temperatures in downsloping areas over the plains
of Central and North Central Montana where breezy south to west
winds will help to keep the boundary layer decoupled and well
mixed. This well mixed boundary layer will lead to overnight
temperatures remaining above to well above freezing tonight, which
will allow for the continued melting of snow where a snowpack
remains. In addition to the adjustments made in temperatures, we
have issued several flood products this evening to account for
latest observations and expected impacts over the next several
mild days and nights. The Flood Watch was expanded to include the
Gallatin Valley from Sunday afternoon through Wednesday afternoon
as forecasted snowpack temperatures are expected to rise above
freezing across the valley by tomorrow afternoon, which is
expected to result in rapid snowmelt and the potential for
flooding. A Flood Advisory was also issued for portions of
Blaine, Hill, and Chouteau Counties to account for minor flooding
of low-lying areas and along creeks and streams, with local law
enforcement and Montana Department of Transportation noting
several roads having water over them. Finally, a Flood Warning
was issued for Clear Creek in west central Blaine County as stream
gages indicated that the creek was rapidly approaching Major
Flood stage. Flooding on Clear Creek was verified from spotter and
law enforcement reports, with portions of US Hwy 2 being impacted
by the flood waters.

&&

.AVIATION...
1157 PM MDT Sat Apr 8 2023 (09/06Z TAF Period)

Note: The National Weather Service Weather Forecast Office Manages
the following TAFs: KCTB, KHVR, KGTF, KLWT, KHLN, KBZN and KEKS

VFR conditions prevail for the duration of this forecast period at
all airfields. Wind/wind gusts pose the greatest impacts to aviation
operations. Southwesterly winds are forecast for our north central
and central Montana airfields, while generally southerly winds are
forecast for the southwest. Periods of gusty winds are forecast with
the strongest wind gusts included in the KCTB TAF, where winds are
forecast to gust to 34KT. As is typical with southerly winds across
the southwest portion of the state, wind gusts to 28KT are forecast
at KEKS. Wind speeds, of course, increase through mountain
valleys/passes.
- Fogleman

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...

Significant warming of temperatures through early next week will
result in the melting of the snowpack, which may increase the risk
of flooding for low lying and poor drainage areas, and along
creeks and stream emanating from the mountains. Although
temperatures are trending warmer this weekend into next week,
subsurface soil temperatures will still be below freezing, which
could exacerbate flooding in low lying areas where the soil is
saturated and or frozen. -AM/Moldan

&&

.PREV DISCUSSION...
/ISSUED 435 PM MDT Sat Apr 8 2023/

Upper level troughing weakened today and upper level ridging
continues to build in across the CWA this afternoon bringing
quiet weather conditions at the surface. Gusty winds along the
Rocky Mountain Front and adjacent Plains region continues this
afternoon, diminishing slightly overnight before picking back up
tomorrow afternoon and evening. A High Wind Watch for the
Northern Rocky Mountain Front has been issued for tomorrow
evening into late Sunday night as latest NBM 4.1 Probabilistic
Data suggests wind gusts over 75 mph have a moderate (between 50
and 75 percent) chance of developing during this time. Surface
high pressure brings mostly clear skies this weekend and near to
above normal temperatures beginning Sunday through Tuesday. Latest
NBM 4.1 Probabilistic Data shows afternoon high temperatures for
Monday range between the high 60s and mid 70s. With these warming
temperatures over the weekend into Monday and overnight low
temperatures are expected to be above freezing, snowmelt will
occur and hydrologic outlooks continue across the CWA with a
Flood Watch for Hill and Blaine County that also includes the Bear
Paw Mountains.

Tuesday is going to be an active weather day across our CWA as an
upper level trough is expected to develop off the Pacific Coast
and move into our region. A strong surface cold front has high
potential to develop. Ahead of this front will be strong gusty
winds, between 45 and 65 mph, mainly for north-south orientated
valleys across Southwest Montana and along the Rocky Mountain
Front. As the front moves through, temperatures have moderate
chances of falling 15 to 30 degrees from the low 60s to 30s.
Precipitation will begin as all rain along the Rocky Mountain
Front and move east across our CWA Tuesday. Then change over to a
mix of rain and snow for valleys and all snow for mountainous
terrain. Snow will continue in the mountains until Wednesday and
chances of precipitation for Wednesday through Friday are
currently moderate (between 50 and 75 percent). After Friday, we
should see another quiet weather pattern begin and a return to
near normal temperatures for next weekend. Webb

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  63  46  76 /   0   0   0   0
CTB  41  56  41  66 /   0   0   0   0
HLN  33  64  41  72 /   0   0   0   0
BZN  26  57  32  67 /  10   0   0   0
WYS  16  49  21  59 /  20   0   0   0
DLN  30  54  34  60 /   0   0   0   0
HVR  33  56  41  63 /   0   0   0   0
LWT  34  61  44  70 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Warning for Clear Creek until further notice.

Flood Advisory until 6 PM MDT Sunday for portions of Blaine, Hill,
and Chouteau Counties.

Flood Watch through Wednesday morning for Bears Paw Mountains
and Southern Blaine-Eastern Toole and Liberty-Hill County-
Northern Blaine County-Western and Central Chouteau County.

High Wind Watch from Sunday evening through late Sunday night
for East Glacier Park Region.

Flood Watch from Sunday afternoon through Wednesday morning for
Gallatin Valley.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Apr 8, 8:47 PM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 PM MDT SAT APR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FLOOD            26 N GILDFORD           48.94N 110.22W
04/08/2023                   HILL               MT   DEPT OF HIGHWAYS

            MONTANA DEPARTMENT OF TRANSPORTATION REPORTS
            WATER COVERING THE ROADWAY ON HIGHWAY 232
            NEAR THE INTERNATIONAL BORDER.

&&

AM
Local storm report, Apr 8, 8:56 PM MDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
856 PM MDT SAT APR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLOOD            9 SW CHINOOK            48.50N 109.36W
04/08/2023                   BLAINE             MT   TRAINED SPOTTER

            SPOTTER INVESTIGATED ALONG CLEAR CREEK ROAD
            AND FOUND FLOODING ALONG CLEAR CREEK.
            SPOTTER ALSO NOTED THAT HIS 3 ACRE FEET
            RESERVOIR FILLED IN 5 HOURS.

&&

AM
Local storm report, Apr 8, 8:58 PM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
858 PM MDT SAT APR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            8 W CHINOOK             48.59N 109.40W
04/08/2023                   BLAINE             MT   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED WATER OVER US
            HIGHWAY 2.

&&

AM
Local storm report, Apr 8, 10:42 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1042 PM MDT SAT APR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     FLOOD            2 NNE HARLEM            48.56N 108.77W
04/08/2023                   BLAINE             MT   DEPT OF HIGHWAYS

            MONTANA DEPARTMENT OF TRANSPORTATION 511
            SITE REPORTS S-241 AT MP 1.8, SURFACE WATER
            HAZARD IN ALL LANES.

&&

JAF

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:35 PM MDTAreal Flood AdvisoryTFXBlaine, Chouteau, Hill67 hr
Apr 9, 2:29 AM MDTHigh Wind WatchTFXBeaverhead, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 10 more36 hr

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.